Quantcast

FDA Warning Issued On ADHD Drug Due To Painful Priapism

December 17, 2013
Image Credit: Thinkstock.com

Brett Smith for redOrbit.com – Your Universe Online

A type of stimulant used to treat attention deficit disorders can lead to the development of long-lasting and sometimes painful erections, the Food and Drug Administration (FDA) said in a written warning released on Tuesday.

The condition, referred to as priapism, was linked in an FDA review to males between 8 to 33 years of age who took drugs containing methylphenidate, the active ingredient in Ritalin and Concerta.

“Patients who take methylphenidate and develop erections lasting longer than four hours should seek immediate medical treatment to prevent long-term problems with the penis,” the FDA cautioned. “If not treated right away, priapism can lead to permanent damage to the penis.”

“Younger males, especially those who have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs,” the statement continued.

The FDA said its review found some cases of priapism were in the context of methylphenidate withdrawal and some of these patients responded to restarting a regimen of the drug. Two cases in the review required surgical intervention, with one requiring the use of a shunt and the other requiring needle aspiration of erectile tissue.

The federal agency said the priapism risk may be higher with immediate-release forms of the methylphenidate drugs due to their short half-life in circulation.

Due to the risk for potential harmful side effects, the FDA said it was ordering the appropriate changes be made to drug labels and patient guides for the products in question. The agency added physicians should be careful when switching their patients off methylphenidate-containing drugs.

“The risk of priapism may cause some health care professionals toconsider [sic] switching patients to the non-stimulant drug Strattera (atomoxetine), another drug used to treat ADHD; however, atomoxetine has also been associated with priapism in young children, teenagers, and adults,” the FDA statement said. “Priapism appears to be more common in patients taking atomoxetine than in patients taking methylphenidate products. Health care professionals should be cautious when considering changing patients from methylphenidate to atomoxetine.”

The agency said it had received reports of amphetamine products used to treat ADHD causing priapism in four patients. However, it noted the role of these amphetamine products in cases of priapism was unclear.

Treated through a variety of medications, ADHD is one of the most common childhood brain disorders. Marked by symptoms such as difficulty staying focused, difficulty controlling behavior, and hyperactivity, ADHD can continue into adulthood. Medications, such as methylphenidate, benefit patients by causing increased focus, lower impulsivity, and boosting overall social functioning. The FDA recommends patients who are taking a regular medication for ADHD do not stop their regimen without first talking to their health care professional.

The percentage of children being diagnosed with the condition has increased over time, from 7.8 percent in 2003 to 9.5 percent in 2007 and to 11 percent in 2011, according to the Centers for Disease Control and Prevention (CDC). Boys have been more likely than girls to receive an ADHD diagnosis — 13 percent compared to 6 percent.


Source: Brett Smith for redOrbit.com - Your Universe Online



comments powered by Disqus